Colorado, 2025Wildfire in Colorado, July 28 to 31, 2025
July 28 to 31, 2025 · NWS GJT · 1 event in 1 county or zone
The Stoner Mesa Fire started in late July due to a lightning strike 11 miles northeast of Dolores, Colorado to the northeast of Stoner, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Stoner Mesa Fire started in late July due to a lightning strike 11 miles northeast of Dolores, Colorado to the northeast of Stoner, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 10:53 AM MST, 48 minutes earlier. Its key messages:
- Hot and dry conditions continue today with some afternoon showers and thunderstorms possible along the Divide and the San Juans. Gusty outflow winds and lightning are the main concerns.
- Smoke from regional wildfires will result in hazy to smoky skies across portions of eastern Utah and northwest Colorado from time to time.
- Terrain based showers and thunderstorms expand in coverage Tuesday and beyond with wetting rain chances increasing as moisture increases across the region.
Area forecast discussion, Jul 28, 10:53 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 AM MDT Mon Jul 28 2025
.KEY MESSAGES...
- Hot and dry conditions continue today with some afternoon
showers and thunderstorms possible along the Divide and the
San Juans. Gusty outflow winds and lightning are the main
concerns.
- Smoke from regional wildfires will result in hazy to smoky
skies across portions of eastern Utah and northwest Colorado
from time to time.
- Terrain based showers and thunderstorms expand in coverage
Tuesday and beyond with wetting rain chances increasing as
moisture increases across the region.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 352 AM MDT Mon Jul 28 2025
Mid and high level clouds are increasing across the southern and
central divide this morning as moisture from Mexico begins to
advect around the high pressure to our east up through eastern
Arizona and western New Mexico towards southwest Colorado. Smoke
from regional wildfires to our west remains present across
portions of east-central and northeast utah into northwest
Colorado according to nighttime satellite imagery. Despite this
initial push of moisture, conditions overall still remain hot
and dry with plenty of dry air at the low levels. Instability
will increase enough though for isolated to scattered showers
and thunderstorms over the San Juans and up the central Divide
mountains. With dry low levels, gusty outflow winds and
lightning are the primary concerns with a low chance of wetting
rain. The gradient does lessen as well today with no shortwave
moving through, which should help keep wind gusts below critical
fire weather thresholds. Breezy conditions will still occur from
time to time but critical fire weather conditions appear more
localized today.
On Tuesday, moisture continues to move northward as the high
begins to shift westward, also shifting the monsoonal moisture
plume. However, much of this moisture on Tuesday still remains
along the Divide and east of it over the Front Range. Chances
and coverage increase a bit on Tuesday but still remain focused
on the higher terrain mainly over the San Juans and central
Divide, with hot and dry conditions persisting over eastern
Utah and the lower valleys of western Colorado. Gusty outflow
winds are still the primary concern with the San Juans standing
a better chance at seeing some wetting rain. High temperatures
both today and Tuesday will increase to around 4 to 8 degrees
above normal.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 352 AM MDT Mon Jul 28 2025
Moisture continues to advect into the region through the coming
week as high pressure centered over the southeast shifts to the
west. This moisture advection looks to be weak, but it is
enough to raise PWAT anomalies to near or just above normal in
the Colorado mountains. Anomalies in the rest of the CWA are
also expected to increase, but only to near normal at most.
Ensembles still disagree on the magnitude of moisture as the GFS
Ens favors stronger moisture advection than the ECMWF Ens.
Regardless, showers and thunderstorms are expected during each
afternoon of the long term, particularly over the high terrain
with best chances and coverage centered around Thursday. After
Friday elevated PoPs remain in the forecast, but the QPF
decreases as drier air begins to move into the area.
The return of moisture and generally weaker winds aloft will
keep critical fire weather conditions localized at best. As a
weak trough over the East Pacific propagates towards our CWA at
the end of the workweek, winds may increase in some areas due to
an increased pressure gradient. After Wednesday, high temperatures
will decrease from 5 degrees above to about 5 degrees below
normal.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1146 AM MDT Mon Jul 28 2025
Monsoon moisture begins to trickle back into the region today. A
few showers and thunderstorms are possible on the San Juans and
along the Central Divide mountains. Ceilings will remain
elevated outside of shower activity, with only TEMPO conditions
expected this afternoon and early evening, likely not reaching
breakpoint criteria. Some gusty outflow winds will be the
primary threat to aviators this afternoon. Shower activity will
wane quickly towards sunset and VFR conditions close out the
period. Some wildfire smoke will contribute to hazy conditions
for eastern Utah and western Colorado through the end of this
period. Airfield visibilities are likely to remain above
breakpoints.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Jul 28, 4:15 AM MST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
515 AM MDT Mon Jul 28 2025
COZ001>014-017>023-UTZ022>025-027>029-291115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
515 AM MDT Mon Jul 28 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hot and dry conditions continue today. Isolated to scattered storms
are possible this afternoon over the San Juans and Divide mountains
with a low chance of wetting rain. Hazy to smokey skies will be
present as well due to smoke from regional wildfires to the west.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Moisture continues to increase this week, leading to increasing
coverage of showers and storms, particularly mid to late this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Southwestern San Juan Mountains
- When
- July 28, 11:41 AM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Stoner Mesa Fire started in late July due to a lightning strike 11 miles northeast of Dolores, Colorado to the northeast of Stoner, Colorado. The fire was initially out but re-emerged in early August and grew to 10,249 acres before it was contained in mid October. The estimated cost was $25,015,851. 693 structures were threatened but none were destroyed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Dakota, July 28, 2025EF2 · 44 events
- Tornadoes and Damaging Winds in Iowa, July 28 to 29, 2025$230,000 · EF0 · 22 events
- Heat in Texas, July 28 to 31, 20254 injured · 30 events
- Wildfire in Oklahoma, July 28 to 31, 2025$160,000 · 1 event
- Tornadoes and Damaging Winds in Iowa, July 28, 2025EF1 · 32 events
- Damaging Winds in Wisconsin, July 28, 2025$62,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Minnesota, July 28, 20251.25 in hail · 50 events
- Damaging Winds in Indiana, July 28, 2025$85,000 · 91 kt wind · 3 events
- Damaging Winds in Kentucky, July 28, 2025$80,000 · 74 kt wind · 2 events
- Damaging Wind in Indiana, July 28, 2025$50,000 · 54 kt wind · 1 event
- Damaging Winds in Minnesota, July 28, 2025$20,000 · 66 kt wind · 15 events
- Excessive Heat and Heat in Alabama, July 28 to 31, 202528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292434.